Why do I always feel such nausea when I wake up?
A few months ago I started waking up feeling sick, and it lasted about an hour before it passed. More recently, I have had the same nausea intermittently during the day.
My GP ordered blood tests, but these came back normal. GP is stunned now. any idea?
I cannot stress enough that any new and persistent symptoms, especially if you are over 50, should always be thoroughly checked out by a doctor. For most people, nausea is a transient symptom that only lasts a few days.
It is not normal to feel nauseated every morning and regularly throughout the day.
Blood tests give us a general overview of health and can sometimes point to serious causes, but they do not provide a complete picture.
Regular nausea can be caused by acid reflux, gastritis, migraines, anxiety or, rarely, pancreatic cancer. None of these will necessarily be marked on a routine blood test.
Dr. Eli Cannon: I cannot stress enough that any new and persistent symptom, especially if you are over 50, should always be thoroughly checked out by a doctor. For most people, nausea is a transient symptom that only lasts a few days (file photo)
Nausea is a common side effect of medication, and should always be considered as a possible cause.
It can be related to particular foods as well as alcohol – especially in excess.
As with any new symptom, especially when persistent and significant, further testing may be necessary. For ongoing nausea, this may include tests such as stool tests or ultrasound, as well as endoscopy. It involves a tube with a camera attached to it that goes down the throat and into the abdomen, which is uncomfortable.
For 25 years I have been taking a daily pill called venlafaxine for anxiety. It works, but sometimes I feel like I’m in a bubble, and my marriage has been damaged because of my complete lack of libido. Is there an alternative without this effect?
Venlafaxine is an antidepressant prescribed in the UK for generalized anxiety disorder – which we refer to as a mental health condition, meaning that people feel anxious constantly, rather than responding to specific events.
More from Dr. Ellie Cannon for the Mail on Sunday…
- Why am I so cold even though I’m inside with the heat? Dr. Eli Cannon answers your questions 27/11/21
- Dr. Eli Cannon: How do I deal with my high blood pressure if I’m allergic to pills? 20/11/21
- Dr. Eli Cannon: What’s the point of a prostate MRI scan if I don’t have cancer? 13/11/21
- My cough is not covid, but people think it is. How can I stop it? Doctor Eli Cannon answers your health questions 05/11/21
- Dr. Ellie Cannon: Could I have a burning sensation in my arm, could this be a side effect of the covid jab? 30/10/21
- Dr. Eli Cannon: Antidepressants Are Worth the Risk – and I Should Know, I’ve Been on Them for 15 Years 23/10/21
- Dr. Eli Cannon: Why I Appeared With Holly and Phil This Morning to Tell the Nation There’s No Shame in Treating Depression 16/10/21
- Dr. Eli Cannon: Why are my knees hurting so badly after getting two new hips? 09/10/21
- I am 70 years old, my fiance is 56 years old. I want to try Viagra… but I have a pacemaker. Is it safe for me to try? Dr. Eli Cannon answers your questions 02/10/21
- View Full Collection
This is a type of medicine known as a serotonin-norepinephrine reuptake inhibitor, or SNRI. They work by increasing the levels of chemicals in the brain called serotonin and noradrenaline, which are associated with mood and energy.
They were developed to be more effective than selective serotonin reuptake inhibitors, or SSRIs, and while there has been mixed evidence that they are in terms of treating depression, they have been shown to be effective for anxiety.
Like all medicines, they also have side effects. For many people, the benefits outweigh the downsides. But when the side effects are so significant that they affect quality of life and relationships, it is worth exploring other options.
The most common side effects from venlafaxine are nausea, sleepiness, constipation, and lack of energy. It is also known to increase blood pressure and affect blood sugar levels in people with diabetes.
Sexual difficulty is a recognized side effect of antidepressants and many drugs used for mental illness.
Other medications are available to treat anxiety, including those in the SSRI group such as escitalopram. It may also be that the side effects are reduced by a lower dosage.
After 25 years, any change in medication must be taken incredibly slowly. In a case like this it would take months to wean off the drug, before a slow introduction of a new tablet. Any trial of a new drug should be carefully supervised by a GP or psychiatrist.
I’ve developed a prickly itch on my thighs, bottom, arms, neck and chin – with no rash at all. It all started when I had a covid jab and has gotten worse since my booster. Could it be an allergy to the vaccine?
Itching may seem minor but it can be a bothersome symptom. It is also often self-perpetuating, as when we itch, we scratch, which makes the itch worse.
Itching in sweaty areas like the underarms, inner thighs and neck can indicate a few things. Warm, moist areas are ideal places for fungal or yeast infections such as thrush to develop. There may be no obvious rash, but it would be worth trying an anti-fungal or anti-thrush cream for a few weeks to see if that helps you.
The other possibility is hives with itching in these areas – itchy, red, raised patches or spots that develop due to high levels of a chemical called histamine in the skin.
Histamine is released as part of the immune system’s response, but it can also be triggered by eating certain foods, exposure to heat or cold, as a result of infection, or as a reaction to medication.
Whatever the reason, it’s a good idea to regularly try oral antihistamine tablets to reduce itching. It also helps to soothe the skin as the bruising is reduced. Antihistamines can be taken at night …